Format

Send to

Choose Destination
Respirology. 2006 Nov;11(6):699-707.

Antituberculosis drugs and hepatotoxicity.

Author information

1
Tuberculosis and Chest Unit, Grantham Hospital, Hong Kong, China. yewww@ha.org.hk

Abstract

Isoniazid, pyrazinamide and rifampicin have hepatotoxic potential, and can lead to such reactions during antituberculosis chemotherapy. Most of the hepatotoxic reactions are dose-related; some are, however, caused by drug hypersensitivity. The immunogenetics of antituberculosis drug-induced hepatotoxicity, especially inclusive of acetylaor phenotype polymorphism, have been increasingly unravelled. Other principal clinical risk factors for hepatotoxicity are old age, malnutrition, alcoholism, HIV infection, as well as chronic hepatitis B and C infections. Drug-induced hepatic dysfunction usually occurs within the initial few weeks of the intensive phase of antituberculosis chemotherapy. Vigilant clinical (including patient education on symptoms of hepatitis) and biochemical monitoring are mandatory to improve the outcomes of patients with drug-induced hepatotoxicity during antituberculosis chemotherapy. Some fluoroquinolones like ofloxacin/levofloxacin may have a role in constituting non-hepatotoxic drug regimens for management of tuberculosis (TB) in the presence of hepatic dysfunction. Isoniazid administration is currently the standard therapy for latent TB infection. Rifamycins like rifampicin or rifapentine, alone or in combination with isoniazid, may also be considered as alternatives, pending accumulation of further clinical data. During treatment of latent TB infection, regular follow up is essential to ensure adherence to therapy and facilitate clinical monitoring for hepatic dysfunction. Monitoring of liver chemistry is also required for those patients at risk of drug-induced hepatotoxicity.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center